Texas, 2004

Damaging Wind and Lightning Strike in Texas, May 15, 2004

May 15, 2004 · NWS MAF · 2 events in 1 county or zone

1 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 15, 1:05 PM CST, 6 hours 37 minutes earlier.

Area forecast discussion, May 15, 1:05 PM CST, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
205 PM CDT SAT MAY 15 2004

.SHORT TERM...
BROAD UPPER RIDGE EXTENDS ACROSS SOUTHERN U.S. AS SURFACE RIDGE MOVES
EAST ALLOWING FOR RETURN OF SOUTHEAST WIND.  HAVE HAD GOOD SURGE OF
LOW LEVEL MOISTURE AND STRATUS ACROSS EAST SLOW TO BURN OFF.  UPSLOPE
FLOW AND WEAK CAP SHOULD RESULT IN SOME STORMS OVER AND NEAR THE
MOUNTAINS.  HAVE EXPANDED THE PRECIP COVERAGE TONIGHT TO MOST OF CWA
WEST OF THE PECOS.  TEMP GRADIENT BETWEEN THE CLOUDY EAST AND SUNNY
WEST ABOUT 5 TO 10 DEGREES.  SPC MENTION POSSIBILITY OF SEVERE
STORMS ACROSS WESTERN CWA WITH A FEW SUPERCELLS THIS AFTERNOON AND
EVENING... SEE SWODY1 FOR MORE DETAILS.  OTHERWISE LOOK FOR STRATUS
RETURNING EAST AGAIN OVERNIGHT WITH OVERNIGHT LOWS STAYING UP.

.LONG TERM...
THE UPPER LOW CURRENTLY NOTED IN VAPOR IMAGERY OVER THE PACIFIC
NORTHWEST WILL SLOWLY AMPLIFY AND DIG INTO THE SOUTHWEST U.S.
THROUGH THE LONG TERM PORTION OF THIS FORECAST. MEANWHILE...NEAR
ZONAL MID/UPPER LEVEL FLOW OVER THE CENTRAL ROCKIES WILL GRADUALLY
BECOME SOUTHWESTERLY AHEAD OF THE UPPER TROUGH BY MONDAY. THIS WILL
PROMOTE LEE TROUGHING..AND WITH AT LEAST LIMITED LOW LEVEL
MOISTURE...A DRYLINE WILL LIKELY LINGER/SLOSH ACROSS THE FA THROUGH
THE EXTENDED. HEIGHTS WILL BUILD AS A MID/UPPER RIDGE SETS IN OVER
THE SOUTHERN PLAINS. THIS MAY LIMIT THE COVERAGE OF CONVECTION TO
THE WESTERN PARTS OF THE FA MONDAY AND TUESDAY. BY MID WEEK HEIGHTS
WILL GRADUALLY FALL. ISOLATED CONVECTION IS EXPECTED NEAR THE
HIGHER TERRAIN AND ALONG THE TROUGH/DRYLINE EACH DAY. VERY FEW/MINOR
CHANGES MADE TO THE GRIDS TODAY WITH THE PREVIOUS FORECAST HANDLING
THE EXPECTED CONDITIONS WELL.  THE EXACT THREAT/EVOLUTION OF EACH
DAY/S CONVECTION WILL BE DEPENDENT ON SMALLER SCALE FEATURE NOT
RESOLVED ATTM...BUT MEDIUM RANGE GUIDANCE HAS BEEN CONSISTENT
DEPICTING A LARGE SCALE PATTERN FAVORABLE FOR AT LEAST ISOLATED
SEVERE AS WE GO INTO THE CLIMATOLOGICAL MAXIMUM FOR SEVERE STORMS
ACROSS WEST TEXAS BY THE END OF THE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             60  87  62  91 /   0   0   0  10
CARLSBAD NM               57  90  60  94 /  10  20  20   0
DRYDEN TX                 63  85  66  89 /  10  10  10  10
FORT STOCKTON TX          62  89  65  92 /  10  10  10  10
GUADALUPE PASS TX         57  85  60  91 /  10  20  20   0
HOBBS NM                  58  91  61  95 /   0  10  10   0
MARFA TX                  52  83  52  90 /  10  20  20  10
MIDLAND INTL AIRPORT TX   60  86  63  91 /   0  10  10  10
ODESSA TX                 60  86  63  91 /   0  10  10  10
WINK TX                   63  93  65  98 /   0  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

72/10
Hazardous weather outlook, May 15, 1:55 PM CST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 PM CDT SAT MAY 15 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
255 PM CDT (155 PM MDT) SAT MAY 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS WEST OF THE PECOS
THIS AFTERNOON AND EVENING.  THUNDERSTORMS SHOULD DEVELOP OVER THE
DAVIS AND GUADALUPE MOUNTAINS AND DRIFT EASTWARD.  SOME OF THESE
STORMS MAY BECOME SEVERE WITH LARGE HAIL... DAMAGING WIND... AND
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON GENERALLY
WEST OF THE PECOS RIVER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Presidio

When
May 15, 7:42 PM CST
Where
Presidio County, Presidio
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
29.550, -104.367

Several strong to severe thunderstorms affected the area from the Guadalupe Mountains south through the Big Bend on the afternoon and evening of the 15th. The public reported severe thunderstorm winds in Presidio.

Lightning, Presidio

When
May 15, 8:23 PM CST
Where
Presidio County, Presidio
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
30.000, -104.240 (the zone’s center; the record gives no point)

Lightning struck an insulator on a power pole near Presidio in the southern part of Presidio County. Damage caused by the lightning strike resulted in an eleven-hour power outage in the cities of Presidio, Shafter, and Redford. Electrical power was finally restored to area residents during the mid morning of Sunday the 16th.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394062, 5394063.